Could Mom's anti-depressant be causing memory loss?
My mother seems to be having more memory problems, plus there are signs of anger, paranoia and jealousy and depression. Her family doctor put her on Zoloft, which she says makes her "nuts". She is also on Pravix, blood pressure medications, diabetes medication, and 80mg of Simvustatin. I recently read that anti-depressants work differently on the elderly- she is 85 and suffers from migraines. Also Dad has moderate Alzheimer's, so there is stress. She does get help to care for Dad. Her doctor has not changed her meds at all, even when we first expressed concern about a possible drug interaction or side effects. We have not yet been able to get Mom in for a full mental evaluation. (They are booked up into Jan, Feb. of 2010). Help!
Dear concerned family member. Memory loss can be associated with anti-depressants and other medical conditions. The symptoms you described warrant a mental health evaluation. Licensed psychologist are trained to do these types of evaluations and are far more available than physicians or psychiatrist. Consult your local county psychological association. Most counties have psychologist on call 24/7 that can hook you up with a competent person who can evaluate your mothers recent change in her emotions. Please be advised although I am not a physician the symptoms may clearly be a side effect of one or the other medications your mom is taking. Never advise your mom to just "stop taking any one of her medications", if you suspect side effects. Call mom doctor, describe the symptoms to the physician or the nurse and ask their advice on possible medication side effects or interactions. Thank you for being your aging parents advocate. For additional tips on being a good caregiver, check out our free articles and podcast at AgingParents.com.
Stay Connected With Caring.com
Get news & tips via e-mail